No Cover Image

Journal article 425 views

Meadows and the equational specification of division / J.A Bergstra; Y Hirshfeld; J.V Tucker

Theoretical Computer Science, Volume: 410, Issue: 12-13, Pages: 1261 - 1271

Swansea University Author: Tucker, John

Full text not available from this repository: check for access using links below.

Abstract

The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in ap...

Full description

Published in: Theoretical Computer Science
ISSN: 0304-3975
Published: Amsterdam Elsevier 2009
Online Access: Check full text

URI: https://cronfa.swan.ac.uk/Record/cronfa7203
Tags: Add Tag
No Tags, Be the first to tag this record!
Abstract: The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in applications to number systems based upon rational, real and complex numbers. We study a new axiomatic concept for number systems with division that uses only equations: a meadow is a commutative ring with a total inverse operator satisfying two equations which imply 0−1=0. All fields and products of fields can be viewed as meadows. After reviewing alternate axioms for inverse, we start the development of a theory of meadows. We give a general representation theorem for meadows and find, as a corollary, that the conditional equational theory of meadows coincides with the conditional equational theory of zero totalized fields. We also prove representation results for meadows of finite characteristic.
Keywords: Totalized fields; Meadow; Division-by-zero; Total versus partial functions; Representation theorems; Initial algebras; Equational specifications; von Neumann regular ring; Finite meadows; Finite fields
College: College of Science
Issue: 12-13
Start Page: 1261
End Page: 1271